Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 51, NWS Paducah, KY

April 20, 2002Muhlenberg County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Apr 20, 2002, 6:20 PM CDT for Muhlenberg County, Kentucky. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2002, 6:20 PM CDT (23:20 UTC)
Expired
Apr 20, 2002, 6:45 PM CDT
In force
25 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Muhlenberg County, KY

What was reported inside it

TimeReportWhereRemark
Apr 20, 6:20 PM CDTThunderstorm Wind 52 EGreenville, KYNumerous trees and power lines were blown down. Some of the trees landed on houses, vehicles, and carports. Streets were blocked.
Apr 20, 6:28 PM CDTHail 1Jerico, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
416 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 202320
SVRPAH
KYC177-202345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
619 PM CDT SAT APR 20 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MUHLENBERG COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 645 PM CDT

* AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF GREENVILLE...MOVING EAST
  AT 30 MPH.

HAIL UP TO THE SIZE OF QUARTERS IS POSSIBLE. IF YOU ARE IN THE PATH 
OF THE STORM...MOVE INTO A STURDY BUILDING AND STAY AWAY FROM 
WINDOWS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

LAT...LON 3717 8725 3704 8709 3729 8674 3744 8694

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:20 PM CDT, 5 hours earlier.

Area forecast discussion, Apr 20, 1:20 PM CDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1320 PM CDT SAT APR 20 2002

MAIN CONCERN FOR THIS FORECAST CONTINUES TO BE WITH CONVECTION
THROUGH SUNDAY EVENING.

EARLY MORNING SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN ILLINOIS AND
SOUTHWEST INDIANA HAVE LONG SINCE DISSIPATED...BUT FRESH CONVECTION
IS BEGINNING TO DEVELOP OVER SOUTHEAST MISSOURI AT THIS TIME.  LOTS
OF MOISTURE...LITTLE IN THE WAY OF A CAP AND HIGH WET BULB ZERO
LEVELS SHOULD LIMIT ANY CONVECTIVE THREAT TO LOCALLY HEAVY RAINFALL
THIS AFTERNOON.  WITH THE FRONT EXTENDING ACROSS THE NORTH HALF OF
THE FORECAST AREA...INSTABILITY WILL BE CONFINED TO SOUTHEAST
MISSOURI...FAR SOUTHERN ILLINOIS AND WESTERN KENTUCKY.  THIS
ACTIVITY SHOULD BE DIURNALLY DRIVEN AND THEREFORE SHOULD DISSIPATE
WITH SUNSET THIS EVENING.

THE FRONT IS EXPECTED TO LINGER ACROSS THE AREA THIS EVENING...AND
THEN LIFT BACK NORTH AS A WARM FRONT OVERNIGHT. ALONG AND NORTH OF
THE WARM FRONT...GOOD ISENTROPIC LIFT WILL AID IN THE DEVELOPMENT OF
WIDESPREAD SHOWERS AND THUNDERSTORMS...WHILE SOUTHERN AREAS WILL SEE
LESSER CHANCES.  EXPECT CATEGORICAL POPS TONIGHT IN THE NORTH WITH
LIKELY OR CHANCE POPS SOUTH.  THE AVN LOOKS TO BE TOO FAR SOUTH WITH
ITS QPF BULLS-EYE OVERNIGHT...WITH THE MESOETA LOOKING MORE
REALISTIC.

MAY SEE LINGERING PRECIPITATION OVER THE NORTHERN AREAS EARLY ON
SUNDAY...THEN LOOK FOR A PARTIAL CLEARING TREND FROM SOUTHWEST TO
NORTHEAST THROUGH THE DAY...AS THE AREA FINDS ITSELF IN THE WARM
SECTOR.  THE AVN AND MESOETA EACH AGREE ON LIFTING THE WARM FRONT
NORTH OF THE FORECAST AREA AND RIDING THE SURFACE LOW EASTWARD ALONG
IT LATE SUNDAY AFTERNOON AND INTO THE EVENING.  WILL GO WITH GUSTY
SOUTHWEST WINDS AND HIGHS WELL ABOVE GUIDANCE TOMORROW...AS THE
MESOETA INDICATES A SOUTHWESTERLY LOW LEVEL JET APPROACHING 50 KTS
DURING THE AFTERNOON...AND PLENTY OF SUNSHINE.

THE COLD FRONT IS EXPECTED TO MOVE EASTWARD...SPLITTING THE AREA BY
00Z.  THE MESOETA INDICATES 700MB TEMPERATURES AROUND 8C...WHICH IS
A DECENT CAP FOR THIS TIME OF THE YEAR.  MAY SEE THE CONVECTION WAIT
AWHILE TO INITIATE MOST LIKELY ACROSS SOUTHWEST INDIANA AND WESTERN
KENTUCKY AROUND 00Z.  GIVEN STRONG WIND FIELDS AND IMPRESSIVE
INSTABILITY...A VOLATILE EVENING IS LIKELY IN STORE FOR EASTERN
ZONES...WITH THE ENTIRE ARSENAL OF SEVERE WEATHER POSSIBLE.

IT LOOKS LIKE GOOD COOL...DRY ADVECTION WILL TAKE OVER BEHIND THE
FRONT...GIVING THE AREA A BREAK FROM THE SUMMER-LIKE CONDITIONS OF
THE LAST WEEK OR TWO.  THE EXTENDED FORECAST WILL NOT CHANGE MUCH
EXCEPT MAYBE A FEW TEMPERATURE TWEAKS.  THE PRECIPITATION EVENT
STILL LOOKS REASONABLE FOR WEDNESDAY...WITH DRY WEATHER FOR THE
REMAINDER OF THE EXTENDED FORECAST.  MAY HAVE TO WATCH FOR POSSIBLE
PRECIPITATION NEXT WEEKEND...BUT WILL LEAVE SATURDAY DRY FOR NOW.

GUIDANCE NUMBERS SEEMED A BIT COOL FOR SUNDAY AND TOO WARM FOR
SUNDAY NIGHT AND MONDAY.  GENERALLY FOLLOWED MESOETA SURFACE
TEMPERATURE FORECASTS FOR THESE PERIODS.  OTHERWISE GUIDANCE WAS
FOLLOWED CLOSELY.

.PAH...NONE.

DRS

In the hours before

Special weather statement, Apr 20, 12:47 PM CDT, 5 hours 33 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-210100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
1203 PM CDT SAT APR 20 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE ACROSS THE FOUR-STATE
REGION THIS AFTERNOON AND TONIGHT. WHILE A FEW STRONG STORMS ARE
POSSIBLE...ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HEAVY RAINFALL
IS LIKELY WITH THE STRONGER STORMS.

DISCUSSION...
A COLD FRONT WILL CONTINUE TO SLOWLY SAG SOUTH ACROSS THE REGION
THIS AFTERNOON...BECOMING NEARLY STATIONARY OVER SOUTHERN MISSOURI
AND KENTUCKY BY THIS EVENING. THE FRONT WILL THEN BEGIN TO LIFT
NORTH BACK ACROSS THE REGION OVERNIGHT.

A VERY SOUPY ATMOSPHERE...COMBINED WITH MARGINAL INSTABILITY...MAY
ALLOW FOR SHOWERS AND EMBEDDED THUNDERSTORMS TO DEVELOP ALONG
AND SOUTH OF THE APPROACHING COLD FRONT THIS AFTERNOON. WEAK WIND
PROFILES SUGGEST THAT ANY STORMS THAT DEVELOP WILL REMAIN BELOW
SEVERE LEVELS. AS THE WARM FRONT PUSHES BACK ACROSS THE REGION
TONIGHT...SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE.
HEAVY RAIN IS LIKELY WITH SOME OF THESE STORMS...ESPECIALLY AFTER
MIDNIGHT. STORM MOVEMENT WILL BE EAST AT 30 TO 35 MPH.

SPOTTER ACTIVATION...
ACTIVATION OF SPOTTERS IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.
HOWEVER...SPOTTERS ARE ENCOURAGED TO KEEP ABREAST OF THE SITUATION IN
THE EVENT OF AN ISOLATED STRONGER STORM.

OUTLOOK FOR SUNDAY...
AN AREA OF LOW PRESSURE WILL DEVELOP IN THE SOUTHERN PLAINS AND MOVE
NORTHEAST ACROSS THE MIDDLE MISSISSIPPI VALLEY SUNDAY AFTERNOON AND
EVENING. THE ATMOSPHERE WILL BECOME VERY UNSTABLE WITH STRENGTHENING
WIND FIELDS. THERE WILL EXIST THE CHANCE FOR SUPERCELLS TO DEVELOP
WITH THE POSSIBILITY FOR LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES.

&&

PRESLEY
Local storm report, Apr 20, 4:50 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
450 PM CDT SAT APR 20 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0418 PM    CHARLESTON                MO   WIND DAMAGE
04/20/02   MISSISSIPPI                    NUMEROUS TREES DOWN.
                                          REPORTED BY MISSOURI
                                          STATE POLICE.

0419 PM    CHARLESTON                MO   1.00 INCH HAIL
04/20/02   MISSISSIPPI                    REPORTED BY MISSISSIPPI
                                          COUNTY SHERIFFS OFFICE

0426 PM    3SE CHARLESTON            MO   TORNADO
04/20/02   MISSISSIPPI                    A MOBILE HOME WAS
                                          DESTROYED AND TREES AND
                                          POWERLINES WERE KNOCKED
                                          DOWN ON COUNTY RD 322
                                          BETWEEN WYATT AND
                                          CHARLESTON. REPORT FROM
                                          SHERIFFS OFFICE.
Local storm report, Apr 20, 5:23 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
523 PM CDT SAT APR 20 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    BARDWELL                  KY   0.75 INCH HAIL
04/20/02   CARLISLE                       REPORTED BY CARLISLE
                                          COUNTY DES

0500 PM    BERKLEY                   KY   WIND DAMAGE
04/20/02   CARLISLE                       TREE BLOWN ONTO VEHICLE.
                                          OCCUPANTS TRAPPED.
                                          INJURIES UNKNOWN.
                                          REPORTED BY CARLISLE
                                          COUNTY DES.
Local storm report, Apr 20, 5:55 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
555 PM CDT SAT APR 20 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    MILBURN                   KY   WIND DAMAGE
04/20/02   CARLISLE                       NUMEROUS TREES AND POWER
                                          LINES DOWN. REPORT FROM
                                          CARLISLE COUNTY DES.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 4:39 PM CDTTornado WarningPAHCarlisle, Hickman36 min
Apr 20, 6:11 PM CDTFlash Flood WarningPAHMuhlenberg3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.